Alert archive / South Dakota / Red Flag Warnings in 2012
Red Flag Warning 20, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Jul 2, 2012, 3:39 PM CDT. It took effect at Jul 3, 2012, 11:00 AM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2012, 3:39 PM CDT (20:39 UTC)
- In effect from
- Jul 3, 2012, 11:00 AM CDT
- Expired
- Jul 4, 2012, 5:16 AM CDT
- In force
- 18 hr
- Issued by
- NWS Rapid City, SD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jul 2, 3:28 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 2, 3:28 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
228 PM MDT MON JUL 2 2012
.DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE EXTENDING THROUGH ERN
PORTIONS OF THE NRN PLAINS WITH SW FLOW ACROSS OUR CWFA. SEVERAL
SHORTWAVES ARE NOTED FROM THE FOUR CORNERS NEWD THROUGH THE NRN
PLAINS EMBEDDED IN THIS SW FLOW ALOFT. AT THE SFC...COLD FRONT IS
LOCATED EAST OF A PHILIP TO MARTIN LINE.
TONIGHT...ATMOS IS BECOMING LARGELY STABLE BEHIND THE COLD
FRONT...SO SURFACE BASED CONVECTION WILL BE HARD TO COME BY THIS
AFTN/EVE...ALTHOUGH SOME HIGH BASED ACTIVITY THAT DEVELOPS OVER
SCNTRL WY COULD MOVE INTO PARTS OF NERN WY AND THE BLKHLS. MORE
INSTABILITY EXISTS ACROSS SCNTRL SD AHEAD OF THE COLD FRONT WHERE
A FEW STRONG TO SVR STORMS WILL BE POSSIBLE. LATER TONIGHT...A
STRONGER SHORT WAVE WILL APPROACH WRN PORTIONS OF THE CWFA AND
COULD BRING SOME STORMS TO THAT AREA AFTER MIDNIGHT.
TUESDAY...THE SHORT WAVE WILL PROGRESS ACROSS THE CWFA ON
TUESDAY...MAINTAINING THE CHANCE OF TSTMS...MAINLY IN SD. MLCAPE
WILL BE AROUND 1000-2000 J/KG...WITH SHEAR MARGINALLY SUPPORTIVE
OF SUPERCELLS...MOSTLY ACROSS NWRN SD. THE CAP WILL BE NOTABLE
WITH 700MB TEMPS OF 16C...BUT LOW-LEVEL MOISTURE AND FORCING WITH
THE WAVE SHOULD BE ENOUGH TO BREAK THE CAP. A COLD FRONT WILL THEN
PROGRESS EWD ACROSS THE CWFA TUESDAY NIGHT IN WAKE OF THE SHORT
WAVE...BRINGING ANOTHER BOUT OF GUSTY NW WINDS AND A MORE STABLE
ATMOS.
WEDNESDAY...SURFACE HIGH BUILDING IN BEHIND THE COLD FRONT SHOULD
BRING A MOSTLY SUNNY AND DRY DAY ALONG WITH BREEZY NLY WINDS. NOT
A LOT OF COOL AIR WILL MOVE IN...BUT SHOULD DROP HIGH TEMPS A FEW
DEGREES FROM TUESDAY HIGHS.
FINALLY...HOT AND HUMID CONDITIONS WILL PERSIST OVER SCNTRL SD THROUGH
THURSDAY WITH HEAT INDICES NEAR OR JUST OVER 100. WILL THEREFORE
CONTINUE THE HEAT ADVISORY THROUGH THURSDAY.
EXTENDED...AN UPPER LEVEL RIDGE OVER THE SOUTH CENTRAL CONUS INTO
THE MIDWEST WILL DOMINATE THE WEATHER FOR THE LONG TERM. MODELS
CONTINUE TO SUGGEST A MONSOONAL TYPE PATTERN DEVELOPING TOWARDS THE
END OF THE WORK WEEK INTO THE WEEKEND...WHICH WILL BRING CHANCES FOR
THUNDERSTORMS THROUGH THE PERIOD. TEMPERATURES ARE EXPECTED TO BE
ABOVE AVERAGE...THOUGH NOT AS WARM AS THE FIRST PART OF THE WEEK.
&&
.AVIATION...18Z TAF UPDATE
ISOLD TSRA WILL BE POSSIBLE THIS AFTN AND EVE...ESPECIALLY OVER THE
SOUTHERN BLKHLS AND SCNTRL SD INVOF A COLD FRONT. LCL IFR VIS WILL
BE POSSIBLE IN THE STRONGER STORMS ALONG WITH GUSTY/ERRATIC WINDS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL. GUSTY NW WINDS ACROSS
MUCH OF NERN WY AND NWRN SD WILL DIMINISH EARLY THIS EVENING. SOME
VIS RESTRICTIONS DUE TO SMOKE WILL BE POSSIBLE INVOF ONGOING
FIRES.
&&
.FIRE WEATHER...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN
ON TUESDAY OVER NORTHEASTERN WYOMING AND SOUTHWESTERN SOUTH DAKOTA
AS A THERMAL RIDGE IS OVER THAT AREA AND A DRYLINE PUSHES TOWARD THE
SOUTH DAKOTA BORDER. EXPECT RHS DOWN TO NEAR 10 PERCENT AND SOUTH
WINDS GUSTING TO 30 MPH AT TIMES. MOREOVER...A STRONG FRONTAL
PASSAGE SHOULD OCCUR LATE EVENING/AFTER MIDNIGHT...SWITCHING WINDS
AROUND TO THE NORTHWEST AT 20 TO 35 MPH...AND PERSISTING INTO
WEDNESDAY MORNING. HAVE THUS UPGRADED TO A RED FLAG WARNING FROM 10
AM ON TUESDAY TO NOON ON WEDNESDAY FOR THE NORTHEASTERN WYOMING
PLAINS AND SOUTHWEST PORTIONS OF SOUTH DAKOTA.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...RED FLAG WARNING FROM 10 AM TUESDAY TO NOON MDT WEDNESDAY FOR
SOUTHERN BLACK HILLS-SOUTHWESTERN SOUTH DAKOTA.
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR MELLETTE-TODD-TRIPP.
WY...RED FLAG WARNING FROM 10 AM TUESDAY TO NOON MDT WEDNESDAY FOR
LOWER ELEVATIONS OF CROOK AND WESTON COUNTIES-NORTHERN
CAMPBELL-SOUTHERN CAMPBELL.
&&
SHORT TERM...JOHNSON
LONG TERM....RUDGE
AVIATION...RUDGEHazardous weather outlook, Jul 2, 6:18 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 518 AM MDT MON JUL 2 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 518 AM MDT (618 AM CDT) MON JUL 2 2012 ...FIRE WEATHER WATCH TUESDAY MORNING UNTIL MIDNIGHT FOR LOW RELATIVE HUMIDITY...GUSTY WINDS...AND A COLD FRONTAL PASSAGE FOR THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING... ...HEAT ADVISORY MONDAY THROUGH THURSDAY FOR SOUTH CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL OCCUR TODAY...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW OF THE STORMS MAY BECOME SEVERE OVER SOUTH-CENTRAL SOUTH DAKOTA WITH QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS THE LOWER ELEVATIONS OF NORTHEASTERN WYOMING TUESDAY MORNING THROUGH THE EVENING. TEMPERATURES WILL CLIMB TO NEAR 100 DEGREES...THE RELATIVE HUMIDITY WILL DROP TO AROUND 10 PERCENT...SOUTH WINDS WILL GUST TO OVER 25 MPH...AND A COLD FRONT WILL MOVE THROUGH TUESDAY EVENING. ELSEWHERE...THERE WILL BE A NEAR DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SUNDAY FOR VARIOUS PARTS OF THE REGION. THERE IS A SLIGHT RISK OF SEVERE STORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA ON TUESDAY. FINALLY...HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EACH AFTERNOON THROUGH THURSDAY ACROSS SOUTH CENTRAL SOUTH DAKOTA. LITTLE RELIEF IS EXPECTED AT NIGHT WITH LOW TEMPERATURES ONLY FALLING INTO THE LOWER 70S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BUNKERS
In the hours before
Special weather statement, Jul 2, 12:52 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1152 AM MDT MON JUL 2 2012 SDZ027-041-030400- SOUTHERN FOOT HILLS-FALL RIVER- INCLUDING THE CITIES OF...HOT SPRINGS...EDGEMONT 1152 AM MDT MON JUL 2 2012 FALL RIVER EMERGENCY MANAGEMENT IS REQUESTING THE PUBLIC TO LIMIT THEIR OUTDOOR ACTIVITIES DUE TO THE SMOKE IN THE AREA. THE ELDERLY...YOUNG CHILDREN...AND INDIVIDUALS WITH RESPIRATORY PROBLEMS SHOULD AVOID EXCESSIVE PHYSICAL EXERTION AND MINIMIZE OUTDOOR ACTIVITIES DURING THIS TIME. ALTHOUGH THESE PEOPLE ARE MOST SUSCEPTIBLE TO HEALTH IMPACTS...EVERYONE SHOULD AVOID PROLONGED EXPOSURE TO THE POOR AIR QUALITY CONDITIONS.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:59 PM CDT | Special Weather Statement | UNR | Harding | 46 min |
| Jul 1, 8:02 PM CDT | Special Weather Statement | UNR | Fall River | 43 min |
| Jul 1, 8:14 PM CDT | Special Weather Statement | UNR | Butte | 46 min |
| Jul 1, 8:46 PM CDT | Special Weather Statement | UNR | Harding | 44 min |
| Jul 1, 8:49 PM CDT | Special Weather Statement | UNR | Oglala Lakota | 41 min |
| Jul 1, 8:54 PM CDT | Severe Thunderstorm Warning | UNR | Harding | 66 min |
| Jul 1, 10:00 PM CDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 60 min |
| Jul 1, 10:38 PM CDT | Severe Thunderstorm Warning | UNR | Perkins | 56 min |
| Jul 2, 3:16 AM CDT | Special Weather Statement | UNR | Custer | 44 min |
| Jul 2, 4:28 AM CDT | Fire Weather Watch | UNR | 11 hr |
Nearby
Red Flag Warnings in South Dakota, 2012Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.